advertisement
Question
Posted by: Clueless. | 2007/02/19

Toxic levels - Lithium.

Hi doc.

I am currently using some meds for Bipolar and when I stopped using dagga, the doc put me on Pax-5 three times a day. I was still very irritated, agitated and aggresive, just felt tired. I'm done with the course now, but somewhere in the middle felt maybe I should push up my Lithium from 1200 mg p/d to 2400 mg p/d. Was ok for a few days, then (I think now) gone toxic. I've lowered the dosage back to the original dose, and already feel much better. I just have a headache left which nothing can take away, not even my mil's Synap Forte.

My question, how long will it take for the Lithuim to return to original level of about .90? I felt horrible the past few days and just want to feel good again.

Thanks doc.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

It does indeed sound as though you may have reached toxic levels with the lithium and I hope you are now returning to normal levels. The levels should settle within a few days if you have returned to the previous, recommended dose. I think people too seldom get the necessary explanations that should go along with a prescription of lithium, that this is very different from taking any other med --- in some ways its more like a vaccination --- you should NOT feel any immediate effect from taking the tablets ---m if one keeps the blood levels within the right limits, it can be very helpful in controlling the mood swings of a bipolar disorder, but unlike a valium, for instance, where you can swallow a tablet and feel the impact in 10 minutes, lithium is not like that. And if the blood lev els are too low, one needs to gently nudge them up so they don't overshoot, and there will be benefits, but not immediately felt. And of course much of the benefit one wants from Lithium is in what you WON'T feel, by avoiding the peaks and troughs of mood swings

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement